Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Austin/San Antonio, TX

April 25, 2018Edwards County, Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2018, 1:35 PM CDT for Edwards County, Real County, Uvalde County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2018, 1:35 PM CDT (18:35 UTC)
Expired
Apr 25, 2018, 2:15 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS54 KEWX 251835
SVREWX
TXC137-385-463-251915-
/O.NEW.KEWX.SV.W.0043.180425T1835Z-180425T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
135 PM CDT WED APR 25 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Uvalde County in south central Texas...
  South central Edwards County in south central Texas...
  Southwestern Real County in south central Texas...

* Until 215 PM CDT

* At 135 PM CDT, a severe thunderstorm was located near Camp Wood, or
  19 miles west of Leakey, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Leakey, Camp Wood, Tuff, Barksdale and Rio Frio. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2964 9969 2958 10010 2961 10011 2962 10011
      2962 10012 2973 10016 2989 9979
TIME...MOT...LOC 1835Z 250DEG 17KT 2967 10008 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
799 
WWUS54 KEWX 251852
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
152 PM CDT WED APR 25 2018

TXC137-463-251900-
/O.CAN.KEWX.SV.W.0043.000000T0000Z-180425T1915Z/
Uvalde TX-Edwards TX-
152 PM CDT WED APR 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UVALDE AND SOUTH
CENTRAL EDWARDS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the Uvalde area. Therefore, the warning has been 
cancelled.

LAT...LON 2964 9969 2962 9995 2963 9999 2978 10002
      2989 9979
TIME...MOT...LOC 1850Z 259DEG 22KT 2971 9998 

$$

TXC385-251915-
/O.CON.KEWX.SV.W.0043.000000T0000Z-180425T1915Z/
Real TX-
152 PM CDT WED APR 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN REAL COUNTY...

At 150 PM CDT, a severe thunderstorm was located near Camp Wood, or
13 miles west of Leakey, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Leakey and Tuff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2964 9969 2962 9995 2963 9999 2978 10002
      2989 9979
TIME...MOT...LOC 1850Z 259DEG 22KT 2971 9998 

HAIL...1.00IN
WIND...60MPH
 
$$
150 
WWUS54 KEWX 251911
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
211 PM CDT WED APR 25 2018

TXC385-251920-
/O.EXP.KEWX.SV.W.0043.000000T0000Z-180425T1915Z/
Real TX-
211 PM CDT WED APR 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REAL COUNTY WILL
EXPIRE AT 215 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 2964 9969 2962 9995 2963 9999 2978 10002
      2989 9979
TIME...MOT...LOC 1910Z 250DEG 17KT 2973 9990 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 12:35 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 25, 12:35 PM CDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1235 PM CDT Wed Apr 25 2018

.AVIATION...
/18Z TAFS/
A cold front is now affecting the southern Edwards Plateau. The
frontal boundary is forecast to push to the southeast this afternoon
and affect much of the area, specially the I-35 terminals from 20Z
through 23Z. Have included TEMPO groups for all area sites to account
for the potential of TSRA. Once the cold front moves across/wind
shift takes place, northwest to north winds of 10 to 15 knots are
expected with gusts up to 20 knots early this evening. There is a
chance for cigs to go down to MVFR conditions during heaviest storms
and for much of the overnight hours for KSSF. Austin area airports
should remain VFR after the passage of the front.

&&

.PREV DISCUSSION... /ISSUED 932 AM CDT Wed Apr 25 2018/

MORNING UPDATE...
The latest SPC Day 1 Convective Outlook has expanded the marginal
risk for severe storms farther northeast which now includes San
Antonio. RAP/HRRR trends indicate increasing SBCAPE along the Rio
Grande Plains and especially on the Mexican side of the border where
3500+ j/kg have been advertised. Additionally, the 12Z KDRT sounding
shows steep mid level lapse rates and favorable low level moisture
flux convergence into the southward moving cold front. Effective
shear values of up to 50 kts will also help to maintain updrafts as
they get going along the front.

Latest HREF/TTU-WRF continue to favor the Rio Grande Plains this
afternoon and produce a somewhat linear complex of multi-cell
clusters beginning at or shortly after 18Z out west. Given the
aforementioned parameters, there will be increased potential for hail
up to quarter size and strong straight line winds as the cold front
continues south throughout the day.

PREV DISCUSSION... /ISSUED 633 AM CDT Wed Apr 25 2018/

AVIATION...
MVFR ceilings are encroaching SSF and should be at DRT shortly. Think
most of the other sites will remain VFR this morning, but MVFR could
side swipe SAT later. The cold front will move through the area early
this afternoon, shifting winds to the north with speeds around 15
knots. Latest runs of the high-res models have shifted the precip
east a bit and actually leave DRT mostly dry. The ultimate areas of
rainfall will be highly dependent on where activity develops and will
mention VCTS at all sites this afternoon but expect future fine
tuning to prevail thunder at some sites when it becomes apparent
where this will be. Dry air will slowly filter in after 00z with
clearing skies expected overnight.

PREV DISCUSSION... /ISSUED 607 AM CDT Wed Apr 25 2018/

UPDATE...
Patchy fog is spreading into our southeastern counties. We have
updated to include patchy fog this morning in the region.

PREV DISCUSSION... /ISSUED 338 AM CDT Wed Apr 25 2018/

SHORT TERM (Today through Thursday)...
Upper air analysis last evening showed a trough over the southeastern
US and a ridge over the west with northwesterly flow across Texas. At
the surface, a front was stretched across Texas north of our CWA from
Texarkana to Denton to San Angelo to Midland. Ahead of the front
winds were from the southeast across our forecast area. During this
period an upper level low will move out of the Central Plains to the
lower Mississippi River Valley bringing the frontal boundary through
our CWA. The front should be through our area by this evening and
move away overnight. This system will bring chances for showers and
thunderstorms with the best chance across the western half of the
area. Some strong storms could form over the mountains in Mexico and
move across the Rio Grande this afternoon and evening. These storms
could produce large hail and strong winds. SPC has this area in a
marginal risk for severe thunderstorms. A chance for rain will
linger tonight, but then drier air will move in on northerly winds
Thursday. Temperatures will also be down a few degrees Thursday.

LONG TERM (Thursday Night through Tuesday)...
The upper level flow will remain northwesterly through Friday.
Another weak front will move through Friday, but there won't be much
return moisture between the two fronts. So, this second front will
likely move through dry. The upper level flow will be essentially
zonal over the weekend and the weather will be dry. Models show
activity developing along the dryline Monday and Tuesday with chances
for thunderstorms moving across our CWA both days. Given model
performance over the past few weeks, we have reduced model POPs for
this period since we don't have much confidence at that time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              51  79  55  79  53 /  30   0  10   0   0
Austin Bergstrom Intl Airport  50  79  52  78  51 /  30   0  10   0   0
New Braunfels Muni Airport     52  79  53  79  52 /  30   0  10   0   0
Burnet Muni Airport            46  78  51  76  50 /  30   0  10   0   0
Del Rio Intl Airport           54  82  59  80  57 /  20   0  10  10  -
Georgetown Muni Airport        47  78  51  77  49 /  30   0  10   0   0
Hondo Muni Airport             53  81  55  81  53 /  30   0  10   0   0
San Marcos Muni Airport        51  79  52  79  51 /  30   0  10   0   0
La Grange - Fayette Regional   53  76  53  78  52 /  30   0  -    0   0
San Antonio Intl Airport       54  79  56  79  54 /  30   0  10   0   0
Stinson Muni Airport           56  79  57  79  55 /  30   0  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...TB3
Public Service/Data Collection...YB
Hazardous weather outlook, Apr 25, 9:36 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
936 AM CDT Wed Apr 25 2018

TXZ171>173-183>194-202>209-217>225-228-261445-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
936 AM CDT Wed Apr 25 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered strong to marginally severe storms are
possible this afternoon and evening across much of South Central
Texas exluding the Austin area and Coastal Plains. The main
severe weather concerns will be hail up to the size of quarters and
damaging straight-line wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TB3

In the hours before

Special weather statement, Apr 25, 12:19 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1219 PM CDT WED APR 25 2018

TXZ184>186-251815-
Kerr TX-Edwards TX-Real TX-
1219 PM CDT WED APR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...EDWARDS AND
NORTHWESTERN REAL COUNTIES UNTIL 115 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Loma Alta, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings, Devil's Sinkhole State Natural Area, Us-
377 Near The Kimble-Edwards County Line and Us-277 Near The Sutton-
Edwards County Line.

LAT...LON 3029 9974 3010 9959 2981 10048 3017 10070
      3029 10070
TIME...MOT...LOC 1719Z 250DEG 23KT 3002 10056
Special weather statement, Apr 25, 12:38 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1238 PM CDT WED APR 25 2018

TXZ202-203-217-218-251830-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
1238 PM CDT WED APR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY...
NORTHEASTERN MAVERICK...SOUTHWESTERN UVALDE AND NORTHWESTERN ZAVALA
COUNTIES UNTIL 130 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Darling, or 15 miles south of Spofford, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dabney, Blewett, Darling and Washer.

LAT...LON 2884 10034 2900 10043 2928 9995 2904 9981
TIME...MOT...LOC 1738Z 241DEG 26KT 2896 10032
Special weather statement, Apr 25, 1:10 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
110 PM CDT WED APR 25 2018

TXZ184>187-251900-
Kerr TX-Edwards TX-Real TX-Bandera TX-
110 PM CDT WED APR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
NORTHWESTERN KERR...CENTRAL EDWARDS AND REAL COUNTIES UNTIL 200 PM
CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Rocksprings, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rocksprings, Leakey, Vanderpool, Tuff, Barksdale, Lost Maples State
Natural Area, Vance, Us-83 Near The Kerr-Kimble County Line, Us-
377 Near The Kimble-
Edwards County Line, Prade Ranch, Devil's Sinkhole State Natural Area
and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9953 2974 9955 2970 10037 3029 10032
TIME...MOT...LOC 1809Z 259DEG 22KT 2987 10031
Special weather statement, Apr 25, 1:19 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
119 PM CDT WED APR 25 2018

TXZ184-185-202-203-218-251900-
Uvalde TX-Kinney TX-Edwards TX-Real TX-Zavala TX-
119 PM CDT WED APR 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KINNEY...WESTERN
UVALDE...NORTHERN ZAVALA...SOUTH CENTRAL EDWARDS AND SOUTHWESTERN
REAL COUNTIES UNTIL 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Barksdale to 9 miles west of
La Pryor. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Uvalde, La Pryor, Batesville, Camp Wood, Laguna, Blewett, Barksdale,
Washer, Uvalde Estates, Montell, Dabney, Cline, Reagan Wells and
Turkey Mountain.

LAT...LON 2885 10005 2903 10012 2908 10011 2909 10014
      2974 10038 2983 9992 2880 9955
TIME...MOT...LOC 1819Z 266DEG 17KT 2968 10027 2892 10000

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:56 AM CDTDense Fog AdvisoryEWXAtascosa, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more2 hr
Apr 25, 12:19 PM CDTSpecial Weather StatementEWXEdwards56 min
Apr 25, 12:38 PM CDTSpecial Weather StatementEWXZavala52 min
Apr 25, 1:10 PM CDTSpecial Weather StatementEWXEdwards, Real50 min
Apr 25, 1:19 PM CDTSpecial Weather StatementEWXUvalde, Zavala41 min
Apr 25, 2:09 PM CDTSpecial Weather StatementEWXBandera, Kerr, Medina, Real51 min
Apr 25, 2:48 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Medina57 min
Apr 25, 3:30 PM CDTSpecial Weather StatementEWXMedina45 min
Apr 25, 4:38 PM CDTSpecial Weather StatementEWXAtascosa52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.